Format

Send to

Choose Destination
See comment in PubMed Commons below
J Clin Oncol. 1991 Sep;9(9):1704-12.

Cardiac disturbances during the administration of taxol.

Author information

  • 1Division of Pharmacology, Johns Hopkins Oncology Center, Baltimore, MD 21205.

Abstract

The clinical development of taxol, a new antimicrotubule agent with a unique mechanism of cytotoxic action, has proceeded slowly due to serious hypersensitivity reactions (HSRs) and shortages in its supply. Nevertheless, large-scale phase II trials have been initiated as taxol has recently demonstrated impressive activity in advanced and cisplatin-refractory ovarian carcinoma. Furthermore, the incidence of HSRs has been reduced substantially with premedications and modifications in the administration schedule. However, various manifestations of potential cardiotoxicity have been observed in several patients who participated in four phase I and II studies of taxol. Asymptomatic bradycardia has occurred in a high proportion of patients, including 29% of ovarian cancer patients who were treated with maximally tolerated doses of taxol in a phase II study. More profound cardiac disturbances, including a range of atrioventricular conduction blocks, left bundle branch block, ventricular tachycardia (VT), and manifestations of cardiac ischemia, have been observed in seven of 140 patients (5%) who received taxol. Descriptions of these events are presented in this report to alert investigators to the potential for these adverse effects. Although these disturbances did not result in serious sequelae in most patients, investigators should continue to maintain a high degree of caution until precise risk factors, frequency, and clinical significance of these adverse cardiac effects are determined.

PMID:
1678781
DOI:
10.1200/jco.1991.9.9.1704
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Atypon
    Loading ...
    Support Center